Oklahoma, 2024

Wildfire in Oklahoma, March 1 to 9, 2024

March 1 to 9, 2024 · NWS OUN · 3 events in 2 counties and zones

Large wildfires, igniting during the 26-27 February 2024 Southern Plains Wildfire Outbreak, continued to burn into the first days of the month. See entries in February 2024 Storm Data for additional details on these fires.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Large wildfires, igniting during the 26-27 February 2024 Southern Plains Wildfire Outbreak, continued to burn into the first days of the month. See entries in February 2024 Storm Data for additional details on these fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 29, 10:48 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Feb 29, 10:48 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1048 PM CST Thu Feb 29 2024

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 325 PM CST Thu Feb 29 2024

Precipitation continues to move eastward this afternoon with the
back edge now into western Oklahoma. We continue to see occasional
reports of sleet/graupel and/or snow mixing in with the rain at
times even into central Oklahoma and some of our Texas counties.
However, with temperatures at the surface above freezing, no
impacts to roadways are anticipated. Precipitation will exit the
area completely by early to mid evening.

Skies will clear at least partially tonight and with surface
moisture remaining in place, will have to watch for fog potential.
However, with southerly winds staying elevated and at least
scattered clouds lingering do not expect much more than patchy fog
development to occur. The greatest chance for this is across
southern/southwestern Oklahoma where winds will be a bit lighter,
but even here chances are relatively low (20-40%).

Ware

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 325 PM CST Thu Feb 29 2024

Attention will turn to fire weather this weekend as southwesterly
flow increases in response to an approaching trough over the western
US. A dry and warm airmass will be in place to the west of a
developing dryline Saturday and Sunday, placing portions of western
Oklahoma and western north Texas under risk for increased fire
weather concerns. Saturday we expect near-critical to critical fire
weather in these areas. Sunday still appears to be the day with the
greatest magnitude of risk given higher winds speeds, with critical
to potentially extreme fire weather expected.

Uncertainty increases as we head into early next week as models
have some timing and positional differences regarding the
relevant synoptic features. The trend has been towards a higher
latitude trough ejection on Sunday, which in effect hangs the cold
front back in Kansas longer and leads to a slower frontal timing
into our area on Monday. This leads to a greater likelihood of dry
conditions for the area on Sunday and could allow for greater
moisture return into our area on Monday and increase the potential
for thunderstorms ahead of the cold front and/or dryline across
central and southeastern Oklahoma. Given the uncertainty at this
range did not make too many changes to the NBM, but did pull
slight chance PoPs a bit further northwest to account for latest
trends in model solutions. Sufficient shear and instability would
be in place for strong to severe storms if they did occur, but
again many of the details have yet to be worked out.

Models agree on cooler and dry conditions on Tuesday and Wednesday,
with our next potential system arriving next Thursday/Friday.

Ware

&&

.AVIATION...
(06Z TAFS)
Issued at 1045 PM CST Thu Feb 29 2024

The lingering light rain near KPNC will be out before 06Z. There
is a small band of IFR ceilings that just went through KEND/KWDG
that may affect KPNC, but otherwise ceilings will be mainly VFR
with some local MVFR possible. Clouds will be clearing out in
general tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  33  64  46  77 /  10   0   0   0
Hobart OK         31  66  41  78 /   0   0   0   0
Wichita Falls TX  32  72  46  82 /   0   0   0   0
Gage OK           28  71  40  81 /   0   0   0   0
Ponca City OK     32  61  43  78 /  30   0   0   0
Durant OK         35  66  48  79 /  40   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...08
LONG TERM....08
AVIATION...26
Hazardous weather outlook, Feb 29, 3:42 PM CST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
342 PM CST Thu Feb 29 2024

OKZ004>048-050>052-TXZ083>090-012145-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
342 PM CST Thu Feb 29 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Winter Weather...
A wintry mix of snow, sleet, or rain are possible through the
afternoon across western, central, southern Oklahoma. Little to
no snow accumulation is expected with no impacts to travel.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Fire Weather...
Near critical to critical fire weather conditions will be possible
Saturday afternoon across parts of western Oklahoma and western
north Texas due to breezy winds, warm temperatures, and dry
conditions. On Sunday, critical to locally extreme fire weather
conditions will be possible due to continued warm and dry
conditions with stronger winds.

.Thunderstorms...
There is a low chance for thunderstorms across portions of
central, southern, and eastern Oklahoma on Monday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Ellis

When
March 1, 12:00 AM CST to March 9, 7:00 PM CST
Where
Ellis forecast zone
Property damage
$1.3 million
Reported by
Park/Forest Service
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

The 'Catesby Fire', which began on 27 February 2024, continued to burn into the first days of March 2024. See the February 2024 storm data entry for additional details on this fire.

Wildfire, Ellis

When
March 1, 12:00 AM CST to March 9, 7:00 PM CST
Where
Ellis forecast zone
Reported by
Park/Forest Service
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

The 'Smokehouse Creek Fire', which spread into Oklahoma on 27 February 2024, continued to burn into the first days of March 2024. See the February 2024 storm data entry for additional details on this fire.

Wildfire, Roger Mills

When
March 1, 12:00 AM CST to March 9, 7:00 PM CST
Where
Roger Mills forecast zone
Reported by
Park/Forest Service
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

The 'Smokehouse Creek Fire', which spread into Oklahoma on 27 February 2024, continued to burn into the first days of March 2024. See the February 2024 storm data entry for additional details on this fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166130, 1166131, 1166132.